Traveler's Diarrhea and Irritable Bowel Syndrome

Abstract & Commentary

By Stan Deresinski, MD, FACP, Clinical Professor of Medicine, Stanford, Associate Chief of Infectious Diseases, Santa Clara Valley Medical Center. Dr. Deresinski serves on the speaker's bureau of Merck, Pharmacia, GlaxoSmithKline, Pfizer, Bayer, and Wyeth, and does research for Merck.

Synopsis: The symptoms of irritable bowel syndrome may occur after gastrointestinal infection in some individuals.

Source: Stermer E, et al. Is traveler's diarrhea a significant risk factor for the development of irritable bowel syndrome? A prospective study. Clin Infect Dis. 2006;43:898-901.

Of 405 Israeli travelers followed for 6 months after return, 84% had visited Asia, while the remainder had been to Africa or South America. Traveler's diarrhea was experienced by 118 (28.6%), and 16 (13.6%) of these subsequently developed symptoms suggestive of irritable bowel syndrome (IBS). In contrast, only 7 (2.4%) of the 287 who did not have traveler's diarrhea, developed IBS (relative risk, 5.2; 95% CI, 2.2 to 12.3). Among those for whom the information was available, individuals who developed IBS were significantly more likely to have received an antibiotic as therapy of their traveler's diarrhea (4 of 23) compared to those who did not take an antibiotic (4 of 95; relative risk 4.13; 95% CI 1.1 to 5.3).

Commentary

Postinfectious IBS has been reported to follow infections with a variety of enteric bacterial pathogens, including Campylobacter, Salmonella, Shigella, and enterotoxigenic Escherichia coli. A recent publication reported an incidence of IBS of 28%-36% after a large waterborne outbreak of gastroenteritis due to E. coli 0157:H7 and Campylobacter jejuni.1 A study by Stermer and colleagues did not identify the etiology of traveler's diarrhea in the patients in this study, but did find an overall, approximate 5-fold increase in relative risk of IBS among subjects who had had traveler's diarrhea. Furthermore, the risk appeared to be increased by the receipt of antibiotics for this illness.

The symptom complex that constitutes IBS is currently believed to result from a number of factors involving both the gastrointestinal tract (eg, alterations in motility and neurenteric signaling together with inflammation-enhanced hypersensitivity) and the interaction between the gastrointestinal tract and the nervous system.2 On the other hand, while a small pilot study found an increase of subsequent IBS over controls in subjects who had suffered gastrointestinal infections, they found a similar increase in patients who had had community acquired infections that did not involve the gastrointestinal tract.3 Some studies have suggested that bacterial overgrowth may play a role in some cases of IBS. The results of a recent clinical trial suggest that administration of the nonabsorbable rifamycin antibiotic, rifaximin, provides long-term benefit in patients with IBS.4 An accompanying editorial, however, casts some doubts upon these results, and suggests that this therapeutic approach should be reserved for patients with IBS who have a positive lactulose H2 breath test indicative of overgrowth.3

References

1. Marshall JK, et al. Incidence and epidemiology of irritable bowel syndrome after a large waterborne outbreak of bacterial dysentery. Gastroenterology. 2006;131:445-450.

2. Drossman DA. Treatment for bacterial overgrowth in the irritable bowel syndrome. Ann Intern Med. 2006;145:626-628.

3. McKeown ES, et al. Postinfectious irritable bowel syndrome may occur after non-gastrointestinal and intestinal infection. Neurogastroenterol Motil. 2006;18:839-843.

4. Pimentel M, et al. The effect of a nonabsorbed oral antibiotic (rifaximin) on the symptoms of the irritable bowel syndrome. A randomized trial. Ann Intern Med. 2006;145:557-563.